Alert archive / Colorado / High Wind Warnings in 2013

High Wind Warning 6, NWS Denver/Boulder, CO

December 10, 20138 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 10, 2013, 5:20 PM MST for 8 counties in Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 10, 2013, 5:20 PM MST (00:20 UTC)
Expired
Dec 10, 2013, 9:07 PM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 10, 5:30 PM MSTNON-TSTM WND GST 82Boulder, COMEASURED AT NATIONAL WIND TECHNOLOGY CENTER
Dec 10, 5:38 PM MSTNON-TSTM WND GST 643 Nne White Ranch Open, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBOU 110020
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
520 PM MST TUE DEC 10 2013

COZ035-036-039-110500-
/O.NEW.KBOU.HW.W.0006.131211T0020Z-131211T0500Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...ARVADA...BOULDER...
GOLDEN...LAKEWOOD...LONGMONT
520 PM MST TUE DEC 10 2013

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM MST THIS EVENING. 

* TIMING...HIGH WINDS CAN BE EXPECTED UNTIL 10 PM THIS EVENING.

* WINDS...EXPECT WEST WINDS AT 30 TO 50 MPH WITH GUSTS UP TO 80
  MPH. 

* IMPACTS...THE STRONG WINDS WILL CREATE SOME BLOWING AND SNOW AND
  VERY POOR VISIBILITIES ALONG NORTH SOUTH ROADWAYS. STRONG CROSS
  WINDS CREATE A SUDDEN LOSS OF VEHICLE CONTROL. KEEP TWO HANDS ON
  THE WHEEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$
1 follow-up statement
000 
WWUS75 KBOU 110407
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
907 PM MST TUE DEC 10 2013

COZ035-036-039-110515-
/O.CAN.KBOU.HW.W.0006.000000T0000Z-131211T0500Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK...ARVADA...BOULDER...
GOLDEN...LAKEWOOD...LONGMONT
907 PM MST TUE DEC 10 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DENVER HAS CANCELLED THE HIGH
WIND WARNING. 

THE STRONG WINDS HAVE DECREASED LATE THIS EVENING OVER THE FRONT
RANGE FOOTHILLS AND ADJACENT PLAINS. YOU CAN STILL EXPECT SOME
GUSTS IN THE 30 TO 50 MPH RANGE OVERNIGHT IN THE HIGHER FOOTHILLS
AND EXPOSED TERRAIN. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 10, 4:54 PM MST, 26 minutes earlier.

Area forecast discussion, Dec 10, 4:54 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
454 PM MST TUE DEC 10 2013

.UPDATE...ONE LAST BIG PUSH OF WIND OCCURRING ALONG THE FOOTHILLS
BEFORE THE WAVE DEPARTS UP TO HIGHER ELEVATIONS AS A COLD FRONTAL
PUSH MOVES IN FROM THE NORTHEAST. THE WINDS SHOULD BE DECREASING
WITHIN THE NEXT COUPLE OF HOURS AS THIS FRONT PUSHES IN. AREAS OF
BLOWING SNOW FROM THE GUSTY WINDS ARE DECREASING VISIBILITIES
ALONG THE FOOTHILLS AND TOWARD THE WYOMING BORDER...CAUSING
HAZARDOUS DRIVING CONDITIONS. THIS WILL BE SUBSIDING DURING THE
EVENING.

&&

.AVIATION...THE COLD FRONTAL PUSH OUT ON THE EASTERN PLAINS IS
EXPECTED TO PUSH INTO THE DEN AND APA AIRPORTS TO TURN THE NORTH-
NORTHWESTERLY WINDS AROUND TO THE EAST THEN SOUTH LATER TONIGHT.
BJC WILL CONTINUE BLOWING OUT OF THE WEST WITH GUSTS UP TO 40 MPH
FOR THE NEXT COUPLE HOURS BEFORE DIMINISHING...LIKELY TO LIGHT AND
VARIABLE FOR A SHORT TIME. WINDS STAYING SOUTH-SOUTHWEST THROUGH
18Z WITH LIGHT SPEEDS THEN BECOME SLIGHTLY WESTERLY AGAIN...SPEEDS
TO STAY BELOW 8 KTS. VFR TO CONTINUE WITH UNLIMITED CEILINGS.
LOWER AIRMASS WILL BE DRY SO NOT EXPECTING LOW CLOUDS OR FOG
OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 341 PM MST TUE DEC 10 2013/

SHORT TERM...WINDS STILL QUITE GUSTY IN AND NEAR FOOTHILLS...
BEGINNING TO SHOW SOME DECREASE AS PRESSURE GRADIENT FROM GJT TO
DEN DECREASES AND WEAK LIFT FROM APPROACHING WAVE BEGINS TO OFFSET
THE DOWNWARD MOTION. CROSS MOUNTAIN FLOW AVERAGED AROUND 50 KTS
ACROSS THE NORTHERN FOOTHILLS FOR MUCH OF THE AFTERNOON...BASED ON
THE RAP ALONG WITH THE PERSISTENT MOUNTAIN WAVE. THE PRESSURE
GRADIENT FROM GJT TO DEN DID PEAK AT 15.16 MB AT 17Z. DID RECEIVE
A GUST TO 83 MPH AT LYONS AT 115 PM...APPEARS THIS STRONG WIND
GUST WAS CHANNELED ACROSS THIS AREA AND RATHER LOCALIZED. OTHER
GUSTS ALONG THE FOOTHILLS NOT NEARLY THAT STRONG...GENERALLY
AROUND 60 MPH. THE GUSTY DOWNSLOPE WINDS DID INCREASE TEMPERATURES
ACROSS THE URBAN CORRIDOR. STILL THINKING THE WINDS WILL BE ON
THE DECREASE BY THE EVENING ONCE THE AIRMASS STABILIZES AND
MOUNTAIN WAVE WEAKENS. SHORT TERM MODELS SHOW THE GJT TO DEN
PRESSURE GRADIENT DECREASING THROUGH THE EVENING... WITH THE CROSS
MOUNTAIN FLOW DECREASING TO AROUND 40 KTS NEAR MOUNTAIN TOP. MAY
STILL BE A BIT GUSTY IN AND NEAR THE FOOTHILLS. MOISTURE NOW
SPREADING INTO NORTHERN MOUNTAINS AS THE MID LEVEL DISTURBANCE
MOVES ACROSS WYOMING. WEAK MID LEVEL ASCENT AND OROGRAPHICS WITH
NORTHWEST FLOW ALOFT ENOUGH TO KEEP A CHANCE OF LIGHT SNOW FOR THE
NORTHERN MOUNTAINS. SNOW CHANCES DECREASE ACROSS CENTRAL
MOUNTAINS. LATEST MODEL QPF HAD DECREASED THE AMOUNT OF PRECIP AND
THUS SNOW AMOUNTS. SO ANY ACCUMULATIONS TO BE AROUND AN INCH OR
LESS... MAINLY ACROSS ZONE 31. ACROSS THE PLAINS...WEAK SURGE
STILL EXPECTED TO MOVE INTO THE AREA AROUND MIDNIGHT...DROPPING
TEMPERATURES BACK INTO THE SINGLE DIGITS DESPITE THE NICE WARMUP
THIS AFTERNOON. WINDS WILL BE WEAKENING DURING THE EVENING...AND
MAY BECOME EASTERLY FOR A SHORT TIME BEFORE GOING TO DRAINAGE
AROUND MIDNIGHT. CROSS SECTIONS DO NOT SHOW ANY LOW LEVEL MOISTURE
SO DO NOT THINK FOG OR LOW STRATUS WILL DEVELOP. MAY BE SOME MID
LEVEL CLOUD DURING THE EVENING. ON WEDNESDAY...THE NORTHWEST FLOW
ALOFT WILL CONTINUE THOUGH NOT AS STRONG AS TODAY. NAM CROSS
SECTIONS SHOWING CROSS MOUNTAIN FLOW AROUND 25-30 KTS. MAY SEE
SOME GUSTS AROUND 40 MPH OVER THE MOUNTAINS AND HIGHER FOOTHILLS.
ACROSS PLAINS...COOLER AIRMASS WILL BE IN PLACE...WITH HIGHS ONLY
IN THE LOWER 30S. ACTUALLY ABOUT 10 TO 15 DEGREES COOLER ALONG THE
URBAN CORRIDOR. AIRMASS WILL BE DRY WITH NO PRECIPITATION
EXPECTED. JUST SOME HIGH LEVEL MOISTURE DURING THE AFTERNOON.

LONG TERM...THE FLOW ALOFT WILL REMAIN NORTHWESTERLY WEDNESDAY NIGHT
WITH AN UPPER RIDGE TO THE NORTHWEST AND A WEAK TROUGH OFF THE SRN
CA/BAJA COAST.  THURSDAY INTO THURSDAY NIGHT...WEAK UPWARD ASCENT
WILL DEVELOP...AS THE CLOSED UPPER LOW SHIFT TO THE NORTH AND EAST.
THE MDLS EVENTUALLY MOVE THIS SYSTEM ACROSS SRN CO/NRN NEW MX LATE
THURSDAY NIGHT INTO FRIDAY...WITH A WEAK SECONDARY SYSTEM DROPPING
FM THE PAC NORTHWEST AND PASSING ACROSS WRN AND SRN CO LATE FRIDAY
INTO FRIDAY NIGHT.  SINCE BOTH OF THESE SYSTEMS ARE WEAK AND
GENERALLY PASSING TO THE WEST AND SOUTH OF THE CWFA...WL GO WITH
NO MORE THAN A CHANCE OF SNOW IN THE HIGH COUNTRY. THE BEST CHANCE
OF SNOW IN THE NRN MOUNTAINS APPEARS TO BE FRIDAY NIGHT...WITH THE
PASSAGE OF THE SECOND SYSTEM. ACROSS THE PLAINS...IT WILL REMAIN
DRY THROUGH THE PERIOD. IT WILL WARM INTO THURSDAY...WITH SLIGHTLY
COOLER TEMPERATURES (BUT STILL NEAR NORMAL) ON FRIDAY AND
SATURDAY...WITH TEMPERATURES EXPECTED WARM UP AGAIN SUNDAY AND
MONDAY. A LEE SIDE SURFACE TROUGH WILL DEVELOP OVER EASTERN CO
THURSDAY AFTN...WITH A WEAK FROPA FRIDAY AFTN. SUNDAY INTO
MONDAY...A BROAD UPPER RIDGE OVER THE WEST COAST WILL PRODUCE AND
DRY AND SUBSIDENT NORTHWESTERLY FLOW ALOFT OVER CO.

AVIATION...WINDS TRENDING MORE NORTHWEST...WITH SOME DECREASE IN
SPEEDS. GUSTS STILL AROUND 30 KTS AT KBJC WITH A FEW GUSTS AROUND
20 KTS AT KDEN. GRADIENT EXPECTED TO WEAKEN THIS EVENING...
SHOULD SEE WINDS DECREASE AS A RESULT. A WEAK SURGE WILL BE MOVING
IN FROM THE NORTH AROUND MIDNIGHT. WINDS MAY GO NORTHEAST AROUND
03Z AND EAST TO SOUTHEAST BY 06Z AS SHOWN BY THE LATEST MODELS.
BUT WILL BE FIGHTING THE WEAKENING WEST TO EAST GRADIENT. CURRENT
THINKING IS THAT THE SOUTHERLY DRAINAGE FLOW WILL PREVAIL BY 03Z
AND CONTINUE THROUGH THE MORNING HOURS WEDNESDAY. BY 18Z WINDS TO
BECOME SHIFT TO THE SOUTHEAST...SPEEDS TO STAY BELOW 8 KTS. VFR TO
CONTINUE WITH UNLIMITED CEILINGS. LOWER AIRMASS WILL BE DRY SO NOT
EXPECTING LOW CLOUDS OR FOG OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....COOPER
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Dec 10, 10:38 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MST TUE DEC 10 2013

COZ030>051-111745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1038 AM MST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON OVER THE EASTERN
MOUNTAIN SLOPES AND FRONT RANGE FOOTHILLS. GUSTS AROUND 45 MPH
WILL STILL BE POSSIBLE...PRODUCING SOME BLOWING SNOW IN EXPOSED
AREAS. OTHERWISE...MOISTURE WILL INCREASE OVER THE NORTHERN
MOUNTAINS WITH A CHANCE OF SNOW DEVELOPING BY THE EVENING. SNOW
ACCUMULATIONS WILL BE LIGHT...LESS THAN TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL GRADUALLY WARM TO SEASONAL NORMALS BY THURSDAY
AND REMAIN NEAR NORMAL THROUGH SATURDAY...THEN CLIMB TO ABOVE
NORMAL FOR SUNDAY AND MONDAY. THERE WILL BE A CHANCE OF SNOW
SHOWERS IN THE MOUNTAINS ON FRIDAY AND A SLIGHT CHANCE OF SNOW
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:03 PM MSTAreal Flood AdvisoryBOUJefferson12 hr

Nearby

High Wind Warnings in Colorado, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.